Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 2, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Apr 23, 2008, 3:33 PM CDT for Jewell County, Smith County, Kansas. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2008, 3:33 PM CDT (20:33 UTC)
- Expired
- Apr 23, 2008, 4:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
Counties Jewell County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 72 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 3:50 PM CDT | HAIL 1.25 | 1 Se Bellaire, KS | HAIL UP TO HALF DOLLAR SIZE COVERING THE GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 9:50 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1459 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGID 232033
SVRGID
KSC089-183-232100-
/O.NEW.KGID.SV.W.0002.080423T2033Z-080423T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
333 PM CDT WED APR 23 2008
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS
EASTERN SMITH COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 400 PM CDT
* AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS
LOCATED 13 MILES SOUTH OF BELLAIRE...OR 28 MILES NORTHWEST OF
BELOIT...AND MOVING NORTH AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BELLAIRE BY 350 PM CDT
LEBANON BY 355 PM CDT
ESBON BY 400 PM CDT
LAT...LON 3958 9873 3999 9865 3995 9836 3956 9848
3956 9849 3956 9850
TIME...MOT...LOC 2033Z 190DEG 28KT 3964 9858
$$
HEINLEIN2 follow-up statements
000
WWUS53 KGID 232046
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
346 PM CDT WED APR 23 2008
KSC089-183-232100-
/O.CON.KGID.SV.W.0002.000000T0000Z-080423T2100Z/
SMITH KS-JEWELL KS-
346 PM CDT WED APR 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR WESTERN JEWELL AND EASTERN SMITH COUNTIES...
AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR BELLAIRE...OR 35 MILES EAST OF
PHILLIPSBURG...MOVING NORTH AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ESBON BY 355 PM CDT
LAT...LON 3958 9873 3999 9865 3995 9836 3956 9848
3956 9849 3956 9850
TIME...MOT...LOC 2046Z 190DEG 28KT 3979 9867
$$
HEINLEIN000
WWUS53 KGID 232058
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
358 PM CDT WED APR 23 2008
KSC089-183-232108-
/O.EXP.KGID.SV.W.0002.000000T0000Z-080423T2100Z/
SMITH KS-JEWELL KS-
358 PM CDT WED APR 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN JEWELL AND EASTERN
SMITH COUNTIES WILL EXPIRE AT 400 PM CDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. SMALL HAIL
AND GUSTY WINDS MAY STILL BE POSSIBLE WITH THIS STORM AS IT MOVES
THROUGH.
LAT...LON 3958 9873 3999 9865 3995 9836 3956 9848
3956 9849 3956 9850
TIME...MOT...LOC 2058Z 190DEG 28KT 3988 9865
$$
HEINLEINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 12:21 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Apr 23, 12:21 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1221 PM CDT WED APR 23 2008 .AVIATION...18Z TAF. CLOUDS ALREADY SPREADING INTO THE KGRI TERMINAL AREA. SOUTH WINDS WILL ALLOW FOR ADDITIONAL LOW LEVEL MOISTURE TO STREAM INTO THE AREA AND THEREFORE LOWER MVFR CEILINGS WILL SPREAD INTO THE AREA LATER TONIGHT. THERE IS A SMALL CHANCE FOR SOME THUNDERSTORMS IN THE VICINITY BUT DO NOT REALLY EXPECT THERE TO BE A LARGE CHANCE SO HAVE SOME THUNDERSTORMS IN THE VICINITY AND EXPECT THAT WILL COVER IT FOR THIS EVENING. && .PREV DISCUSSION... /ISSUED 351 AM CDT WED APR 23 2008/ DISCUSSION...FOCUS REMAINS ON CONVECTION THE NEXT COUPLE OF DAYS. THE SURFACE RIDGE AXIS HAS SHIFTED EAST OF OUR REGION AND WINDS IN THE RETURN FLOW ARE GRADUALLY COMING AROUND TO THE SOUTH AND SOUTHEAST. THE GOOD MOISTURE IS STILL TO OUR SOUTH ACROSS OKLAHOMA ATTM AND WILL BE A BIT SLOWER TO WORK ITS WAY NORTHWARD THIS MORNING...BUT NONETHELESS WILL STILL INCREASE THROUGHOUT THE DAY. THE SOUTHWESTERLY FLOW ALOFT ENHANCES DURING THE DAY AND SHORTWAVE ENERGY LIFTS NORTHEAST FROM THE SOUTHERN PLAINS. WITH THE INCREASE IN MOISTURE AND HEATING DURING THE DAY...INSTABILITY ALSO INCREASES WITH MODEL PROGGED MOST UNSTABLE CAPES EXPECTED IN EXCESS OF 1000 J/KG AND LITTLE CAPPING. THE TRAJECTORY OF THE SUBTROPICAL MOISTURE CONNECTION AND LIFT WITH THE SHORTWAVE ENERGY EJECTING FROM THE SOUTHERN PLAINS GIVES OUR KANSAS COUNTIES AND SOUTHEAST NEBRASKA COUNTIES THE BEST CHANCES FOR CONVECTION INITIALLY. A SECONDARY AREA FOR CONVECTION WILL BE FOCUSED ACROSS THE HIGH PLAINS IN CONVERGENCE ALONG THE DRY LINE...WITH THE DEEPENING TROUGH THIS AFTN IN ADVANCE OF ANOTHER MID LEVEL TROUGH EMERGING FROM THE NORTHERN ROCKIES. IN THIS SETUP...MUCH OF OUR CWA WILL BE IN BETWEEN THE MAIN CONVECTIVE ACTIVITY...BUT WILL STILL HAVE SOME CHC FOR PCPN. HAVE ATTEMPTED TO REORIENT PCPN CHANCES TODAY. OUR WESTERN COUNTIES ARE IN THE BUFFER OF THE DAY1 SLIGHT RISK...AND ALTHOUGH STRONGEST ACTIVITY MAY BE AROUND US...CANNOT RULE OUT A FEW STRONG STORMS AND WILL CONTINUE TO MENTION IN THE HWO. TEMPERATURES WILL WARM THIS MORNING PRIOR TO THE THICKENING CLOUD COVER BY AFTERNOON...WITH OVERALL 70S EXPECTED FOR HIGHS. THE LOWLEVEL JET REMAINS STRONG TONIGHT AND CONVECTION WILL LIFT OFF TO THE NORTHEAST. THURSDAY STILL REMAINS MORE INTERESTING FOR CONVECTION AND SEVERE WEATHER. AFTER A LULL IN THE MORNING...CHANCES FOR THUNDERSTORMS INCREASE DURING THE AFTERNOON. THE THETA-E AXIS EXTENDS ACROSS EASTERN KANSAS THROUGH PORTIONS OF SOUTH CENTRAL AND SOUTHEAST NEBRASKA. THE SURFACE LOW DEEPENS IN WESTERN KANSAS...THE MID LEVEL TROUGH PUSHES INTO THE DAKOTAS WITH THE COLD FRONTAL BOUNDARY ORIENTED FROM SOUTHWEST TO NORTHEAST NEBRASKA...AND THE DRY LINE SITUATED ACROSS WESTERN KANSAS. CONVECTION SHOULD INITIATE ALONG THE FRONTAL ZONE AND ALSO FARTHER EAST INTO SOUTHEAST NEB/NORTHEAST KANSAS ON THE NOSE OF THE LOWLEVEL JET. MAIN AREA OF CONCERN WILL BE THE FRONTAL ZONE AND THE WESTERN CONVECTION EVOLVING INTO AN MCS AND ROLLING EASTWARD THROUGH OUR CWA IN A PRIMARILY NOCTURNAL EVENT. INSTABILITY AND SHEAR PROFILES ARE GREATER THURSDAY/THURSDAY NIGHT LENDING TOWARD BETTER CHANCES FOR SEVERE WEATHER WITH LARGE HAIL/DAMAGING WINDS THE PRIMARY HAZARDS. THE COLD FRONT SWEEPS THROUGH THURSDAY NIGHT AND THE MCS SHOULD DEPART BY AROUND DAYBREAK FRIDAY. DRY...COOLER AIR ADVECTS SOUTHEAST BEHIND THE FRONT AND TEMPERATURES WILL COOL BACK TO SEASONAL NORMS...OR JUST A TAD BELOW. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Apr 23, 10:05 AM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1005 AM CDT WED APR 23 2008 NEZ039>041-046>049-060>064-072>077-082>087-241200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE- FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 1005 AM CDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. CHANCES FOR THUNDERSTORMS WILL INCREASE INTO THIS AFTERNOON AND CONTINUE TONIGHT. A FEW STRONG THUNDERSTORMS ARE POSSIBLE...WHICH MAY PRODUCE DIME SIZE HAIL AND 50 MPH WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. CONDITIONS THURSDAY AND THURSDAY NIGHT WILL BE MORE FAVORABLE FOR SEVERE THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 4 PM AND CONTINUE INTO THE OVERNIGHT HOURS AS A COLD FRONT CROSSES THE OUTLOOK AREA. THE PRIMARY HAZARDS FROM THE STORMS WILL BE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS TO 70 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-241200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- 1005 AM CDT WED APR 23 2008 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM CDT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. CHANCES FOR THUNDERSTORMS WILL INCREASE INTO EARLY THIS AFTERNOON ACROSS THE OUTLOOK AREA. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH THE PRIMARY HAZARDS BEING HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS TO 70 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. CONDITIONS THURSDAY AND THURSDAY NIGHT WILL BE MORE FAVORABLE FOR SEVERE THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 4 PM AND CONTINUE INTO THE OVERNIGHT HOURS AS A COLD FRONT CROSSES THE OUTLOOK AREA. THE PRIMARY HAZARDS FROM THE STORMS WILL BE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS TO 70 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH LATE THIS AFTERNOON. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Apr 23, 3:06 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 306 PM CDT WED APR 23 2008 KSZ006-018-232030- OSBORNE-SMITH- 306 PM CDT WED APR 23 2008 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... NORTHWESTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS SOUTH CENTRAL SMITH COUNTY IN NORTH CENTRAL KANSAS AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALTON...OR 33 MILES SOUTHEAST OF PHILLIPSBURG...AND MOVING NORTH AT 35 MPH. * THE THUNDERSTORM WILL BE NEAR... GAYLORD BY 325 PM CDT DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JCB
Special weather statement, Apr 23, 3:27 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 327 PM CDT WED APR 23 2008 KSZ006-007-018-232100- JEWELL-OSBORNE-SMITH- 327 PM CDT WED APR 23 2008 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... WEST CENTRAL JEWELL COUNTY IN NORTH CENTRAL KANSAS NORTHEASTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS EASTERN SMITH COUNTY IN NORTH CENTRAL KANSAS AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PORTIS...OR 29 MILES WEST OF BELOIT...AND MOVING NORTH AT 35 MPH. * THE THUNDERSTORM WILL BE NEAR... LEBANON BY 350 PM CDT DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 3:12 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Smith | 33 min |
| Apr 23, 4:11 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.